Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 29, 2016, 6:33 PM MDT for Sioux County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 6:33 PM MDT (00:33 UTC)
- Expired
- May 29, 2016, 7:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sioux County, NE
The radar
The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
630
WUUS55 KCYS 300033
SVRCYS
NEC165-300130-
/O.NEW.KCYS.SV.W.0014.160530T0033Z-160530T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 730 PM MDT
* AT 633 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARRISON...OR
31 MILES EAST OF LUSK...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MONTROSE AROUND 705 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4273 10351 4267 10384 4277 10397 4300 10384
4300 10352
TIME...MOT...LOC 0033Z 232DEG 19KT 4276 10384
HAIL...1.00IN
WIND...60MPH
$$
RUBIN3 follow-up statements
742
WWUS55 KCYS 300052
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT SUN MAY 29 2016
NEC165-300130-
/O.CON.KCYS.SV.W.0014.000000T0000Z-160530T0130Z/
SIOUX NE-
652 PM MDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN SIOUX COUNTY...
AT 652 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF MONTROSE...OR 31 MILES EAST OF LUSK...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MONTROSE AROUND 720 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4273 10351 4273 10380 4283 10393 4300 10384
4300 10352
TIME...MOT...LOC 0052Z 217DEG 15KT 4283 10383
HAIL...1.00IN
WIND...60MPH
$$
RUBIN062
WWUS55 KCYS 300113
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
713 PM MDT SUN MAY 29 2016
NEC165-300130-
/O.CON.KCYS.SV.W.0014.000000T0000Z-160530T0130Z/
SIOUX NE-
713 PM MDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL SIOUX COUNTY...
AT 713 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MONTROSE...OR
29 MILES SOUTH OF EDGEMONT...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL SIOUX COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4295 10352 4284 10370 4287 10379 4300 10377
4300 10352
TIME...MOT...LOC 0113Z 230DEG 16KT 4288 10372
HAIL...1.00IN
WIND...60MPH
$$
RUBIN078
WWUS55 KCYS 300125
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 PM MDT SUN MAY 29 2016
NEC165-300135-
/O.EXP.KCYS.SV.W.0014.000000T0000Z-160530T0130Z/
SIOUX NE-
725 PM MDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIOUX COUNTY
WILL EXPIRE AT 730 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4295 10352 4284 10370 4287 10379 4300 10377
4300 10352
TIME...MOT...LOC 0124Z 232DEG 19KT 4288 10372
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:28 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 29, 5:28 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 528 PM MDT SUN MAY 29 2016 .SHORT TERM...(This evening through Tuesday Night) Issued at 210 PM MDT Sun May 29 2016 Scattered showers and some storms moving generally ENE across the southeast half of the CWA this afternoon. Expect these to continue into the evening hours before dissipating as instability is lost with evening cooling. Quiet weather overnight under partly cloudy skies. An upper shortwave over the pacific NW will move generally east along the US/Canadian border overnight and Monday and close off an upper low over northeast Montana by evening. A surface low will develop over western South Dakota with an attendant trough extending south across the Nebraska Panhandle. This trough will move east during the day and should help to focus some strong convection along it. Currently appears this trough will be just east of the CWA Monday afternoon with CAPES in excess of 1000 J/kg progged to remain east of the Panhandle Monday so severe storm threat in out area looks to be low with shear and instability relatively modest. Still should see some showers and a few storms Monday into Monday night as the upper low drifts slowly east and a lobe of vorticity shifts across the northern high plains. A cool front will move across the CWA Monday night bringing some cooling for Tuesday. Still some convection possible Tuesday but it should be confined to areas over se WY near the Colorado border. Dry and cool Tuesday night with a surface high settling over Wy. .LONG TERM...(Wednesday through Saturday Night) Issued at 241 PM MDT Sun May 29 2016 The main story in the long term period is the trend towards warmer and drier weather. An omega block pattern will develop over the western CONUS Wed-Thurs and looks to persist through the weekend. Broad-scale subsidence within the ridge will keep convection to a minimum but could see isolated showers/storms in the afternoon over the mountains. 700mb temps will steadily rise through the latter part of the week with readings on average of 8 to 10C likely through Friday, and increasing further for Saturday. Main concern as we approach the weekend continues to be increase in snowmelt rates in the higher mountain elevations, and resultant rises in river levels across the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 525 PM MDT Sun May 29 2016 VFR prevails. Isolated thunderstorms at all sites except Chadron through 02z-03z this evening producing gusts to 30 knots. Isolated thunderstorms again Monday afternoon. && .FIRE WEATHER... Issued at 241 PM MDT Sun May 29 2016 Concerns to remain minimal for at least the next few days as conditions and fuels remain non-critical. A cool front will move across the area Monday night keeping temperatures mild through Tuesday. warmer and mainly dry weather should arrive on Weds and persist for the rest of the week. && .HYDROLOGY... Issued at 241 PM MDT Sun May 29 2016 The North Platte and Laramie Rivers will continue to run high, but water levels should remain steady or slowly recede over the next couple of days. The exception will be in areas that receive moderate rainfall today and Monday which could produce short- term rises in river levels. Warmer temperatures are likely middle to late in the week that will begin to increase snow melt again. Therefore, expect to see rivers on the rise for next weekend. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RJM AVIATION...RUBIN FIRE WEATHER...RE HYDROLOGY...RJM
Hazardous weather outlook, May 29, 5:47 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 547 AM MDT SUN MAY 29 2016 WYZ101>119-301200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 547 AM MDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA ON MONDAY AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS...WITH SMALL HAIL AND GUSTY WINDS...COULD OCCUR OVER THE HIGH PLAINS. SOUTHEAST WYOMING STREAMS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS. THOSE WITH OUTDOOR INTERESTS IN THE MOUNTAINS SHOULD REMAIN ALERT FOR RAPID WATER RISES WHEN SHOWERS AND THUNDERSTORMS ARE OCCURRING IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-301200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 547 AM MDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM LATE THIS AFTERNOON THROUGH EARLY EVENING. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA ON MONDAY AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM UPSTREAM RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS MAY CAUSE ADDITIONAL RISES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 29, 5:52 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 552 PM MDT SUN MAY 29 2016 NEZ054-055-300030- CHEYENNE NE-KIMBALL NE- 552 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE AND EAST CENTRAL KIMBALL COUNTIES UNTIL 630 PM MDT... AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DIX...OR 7 MILES EAST OF KIMBALL...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... DIX AROUND 600 PM MDT. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 25 AND 37. LAT...LON 4118 10359 4126 10359 4136 10335 4110 10334 TIME...MOT...LOC 2352Z 267DEG 11KT 4121 10352 RUBIN
Special weather statement, May 29, 5:53 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 553 PM MDT SUN MAY 29 2016 NEZ095-300045- NORTH SIOUX NE- 553 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL 645 PM MDT... AT 553 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRISON...OR 26 MILES EAST OF LUSK...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HARRISON AROUND 615 PM MDT. LAT...LON 4258 10403 4264 10405 4280 10380 4257 10370 TIME...MOT...LOC 2353Z 249DEG 13KT 4262 10396 RUBIN
Special weather statement, May 29, 6:30 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 630 PM MDT SUN MAY 29 2016 NEZ054-055-300115- CHEYENNE NE-KIMBALL NE- 630 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND EASTERN KIMBALL COUNTIES UNTIL 715 PM MDT... AT 630 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POTTER...OR 16 MILES EAST OF KIMBALL...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CHEYENNE AND EASTERN KIMBALL COUNTIES. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 37 AND 44...AND BETWEEN MILE MARKERS 48 AND 51. LAT...LON 4117 10341 4122 10337 4118 10308 4100 10317 TIME...MOT...LOC 0030Z 293DEG 14KT 4116 10335 RUBIN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:30 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
| May 29, 7:46 PM MDT | Special Weather Statement | CYS | Cheyenne | 44 min |
| May 30, 11:06 AM MDT | River Flood Warning | CYS | Scotts Bluff | 4 days |
| May 30, 1:24 PM MDT | Special Weather Statement | CYS | Kimball | 51 min |
| May 30, 2:05 PM MDT | Tornado Warning | CYS | Cheyenne | 25 min |
| May 30, 2:28 PM MDT | Tornado Warning | CYS | Cheyenne | 32 min |
| May 30, 4:47 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.